About this Journal Submit a Manuscript Table of Contents
Mathematical Problems in Engineering
Volume 2012 (2012), Article ID 215109, 15 pages
http://dx.doi.org/10.1155/2012/215109
Research Article

Multiresolution Analysis for Stochastic Finite Element Problems with Wavelet-Based Karhunen-Loève Expansion

Karlsruhe Institute of Technology (KIT), Institute of Engineering Mechanics, Kaiserstraße 12, Building 10.23, 76131 Karlsruhe, Germany

Received 28 October 2011; Revised 12 March 2012; Accepted 25 March 2012

Academic Editor: M. D. S. Aliyu

Copyright © 2012 Carsten Proppe. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. R. G. Ghanem and P. D. Spanos, Stochastic Finite Elements: A Spectral Approach, Springer, New York, NY, USA, 1991. View at Zentralblatt MATH
  2. D. Xiu and G. E. Karniadakis, “The Wiener-Askey polynomial chaos for stochastic differential equations,” SIAM Journal on Scientific Computing, vol. 24, no. 2, pp. 619–644, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. S. Acharjee and N. Zabaras, “A non-intrusive stochastic Galerkin approach for modeling uncertainty propagation in deformation processes,” Computers and Structures, vol. 85, no. 5-6, pp. 244–254, 2007. View at Publisher · View at Google Scholar · View at Scopus
  4. J. Baroth, Ph. Bressolette, C. Chauvière, and M. Fogli, “An efficient SFE method using Lagrange polynomials: application to nonsingular mechanical problems with uncertain parameters,” Computer Methods in Applied Mechanics and Engineering, vol. 196, no. 45–48, pp. 4419–4429, 2007. View at Publisher · View at Google Scholar
  5. S. Huang, S. Mahadevan, and R. Rebba, “Collocation-based stochastic finite element analysis for random field problems,” Probabilistic Engineering Mechanics, vol. 22, no. 2, pp. 194–205, 2007. View at Publisher · View at Google Scholar · View at Scopus
  6. M. K. Deb, I. M. Babuška, and J. T. Oden, “Solution of stochastic partial differential equations using Galerkin finite element techniques,” Computer Methods in Applied Mechanics and Engineering, vol. 190, no. 48, pp. 6359–6372, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. H. G. Matthies and A. Keese, “Galerkin methods for linear and nonlinear elliptic stochastic partial differential equations,” Computer Methods in Applied Mechanics and Engineering, vol. 194, no. 12–16, pp. 1295–1331, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. I. Babuška, R. Tempone, and G. E. Zouraris, “Solving elliptic boundary value problems with uncertain coefficients by the finite element method: the stochastic formulation,” Computer Methods in Applied Mechanics and Engineering, vol. 194, no. 12–16, pp. 1251–1294, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. I. Babuška, F. Nobile, and R. Tempone, “A stochastic collocation method for elliptic partial differential equations with random input data,” SIAM Journal on Numerical Analysis, vol. 45, no. 3, pp. 1005–1034, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. C. Proppe, “Reliability computation with local polynomial chaos approximations,” Zeitschrift für Angewandte Mathematik und Mechanik, vol. 89, no. 1, pp. 28–37, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. S. K. Choi, R. V. Grandhi, and R. A. Canfield, “Structural reliability under non-Gaussian stochastic behavior,” Computers and Structures, vol. 82, no. 13-14, pp. 1113–1121, 2004. View at Publisher · View at Google Scholar · View at Scopus
  12. B. Sudret and A. Der Kiureghian, “Comparison of finite element reliability methods,” Probabilistic Engineering Mechanics, vol. 17, no. 4, pp. 337–348, 2002. View at Publisher · View at Google Scholar · View at Scopus
  13. J. E. Hurtado, “An examination of methods for approximating implicit limit state functions from the viewpoint of statistical learning theory,” Structural Safety, vol. 26, no. 3, pp. 271–293, 2004. View at Publisher · View at Google Scholar · View at Scopus
  14. C. Proppe, “Estimation of failure probabilities by local approximation of the limit state function,” Structural Safety, vol. 30, no. 4, pp. 277–290, 2008. View at Publisher · View at Google Scholar · View at Scopus
  15. K. K. Phoon, S. P. Huang, and S. T. Quek, “Implementation of Karhunen-Loeve expansion for simulation using a wavelet-Galerkin scheme,” Probabilistic Engineering Mechanics, vol. 17, no. 3, pp. 293–303, 2002. View at Publisher · View at Google Scholar · View at Scopus
  16. K. Gurley and A. Kareem, “Applications of wavelet transforms in earthquake, wind and ocean engineering,” Engineering Structures, vol. 21, no. 2, pp. 149–167, 1999. View at Scopus
  17. B. A. Zeldin and P. D. Spanos, “Random field representation and synthesis using wavelet bases,” Journal of Applied Mechanics, vol. 63, no. 4, pp. 946–952, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. O. P. Le Maître, O. M. Knio, H. N. Najm, and R. G. Ghanem, “Uncertainty propagation using Wiener-Haar expansions,” Journal of Computational Physics, vol. 197, no. 1, pp. 28–57, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  19. I. Daubechies, Ten Lectures on Wavelets, vol. 61 of CBMS-NSF Regional Conference Series in Applied Mathematics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa, USA, 1992.
  20. M. Loève, Probability Theory, Springer, Berlin, Germany, 1977.
  21. R. A. Todor and C. Schwab, “Convergence rates for sparse chaos approximations of elliptic problems with stochastic coefficients,” Research Report number 2006-05, Seminar für Angwandte Mathematik, ETH Zürich, Switzerland, 2006.
  22. C. Proppe, “A stochastic finite-element method for transformed normal random parameter fields,” International Journal for Uncertainty Quantification, vol. 1, no. 3, pp. 189–201, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  23. J. Baroth, L. Bodé, P. Bressolette, and M. Fogli, “SFE method using Hermite polynomials: an approach for solving nonlinear mechanical problems with uncertain parameters,” Computer Methods in Applied Mechanics and Engineering, vol. 195, no. 44–47, pp. 6479–6501, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  24. B. Sudret and A. Der Kiureghian, “Stochastic finite element methods and reliability—state of the art,” Tech. Rep. UCB/SEMM-2000/08, Department of Civil & Environmental Engineering, University of California, Berkeley, Calif, USA, 2000.